How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. Mark Your Own Question

Dr. Mark
Dr. Mark, Doctor (MD)
Category: Health
Satisfied Customers: 11946
Experience:  U.S. Physician/Surgeon in Neurosurgery
206912
Type Your Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

Is nausea and digestive problems common after thyroidectomy

Resolved Question:

Is nausea and digestive problems common after thyroidectomy and starting hormones. I'm currently taking 88mcg of synthroid and need to move up to 112. I am having numerous digestive problems.
Submitted: 5 years ago.
Category: Health
Expert:  Dr. Mark replied 5 years ago.
What digestive problems are you talking about - constipation, pain, diarrhea?

And how long ago was the thyroidectomy?
Customer: replied 5 years ago.
Thryroidectomey was Otober 13th, mostly nausea, upset stomach, lack of appitite. loose bowels some times ....I take my synthroid on an empty stomach and it makes me nauseas almost everytime.
It's been going on for weeks.
Expert:  Dr. Mark replied 5 years ago.
Hmm.

The symptoms after removing the thyroid are usually those of lack of thyroid hormone, or hypothyroidism:

Consitpation, abdominal pain as the gut motility slows down.

I say this, because per your doctors (who want to increase your thyroid hormone) your blood levels seem to suggest you are still hypothyroid, or have low thyroid hormones.

However, some of the side effects listed with synthroid medication:

Abdominal cramps, increased appetite , diarrhea, vomiting, weight loss

So your symptoms seem to suggest perhaps you are not tolerating this medication. Perhaps you can speak to your doctor about possible different formulations of thyroid hormones to see if that helps.
Customer: replied 5 years ago.
What medication would you suggest to me, to suggest to the endoc.?
What hormone is easier on the tummy. When I tell her my symptoms she says
that it's not my thyroid med or a thyroid issue .....this is very frustrating.
Please advise.

Carol
Expert:  Dr. Mark replied 5 years ago.
Just to be clear, the hormone pill itself is probably not the cause of your stomach upset, but the possibility of you receiving too much hormone overall is. That meaning, if the only time you are feeling nauseated is right after you swallow the pill - it is unlikely to be the cause of your problems.

As the endocrinologist is the specialist in thyroid conditions, they really should be the ones to ask; there are different formulations of the same medication (which means the medication itself should essentially be the same). Perhaps you could try a different company's formulation of the drug.
Dr. Mark, Doctor (MD)
Category: Health
Satisfied Customers: 11946
Experience: U.S. Physician/Surgeon in Neurosurgery
Dr. Mark and 8 other Health Specialists are ready to help you
Customer: replied 5 years ago.
What would you consider "too" much hormone ...I am taking 88mcg's of synthroid, 1 am 5'2" and lost a lot of weight before and after surgery ...around 15-18 pounds. My endoc. started me with 112mcgs of
Levoxyl and I had racing heart, so we changed to synthroid and dropped back for a few days and then
up to 88mcgs which I have been using for 9 days. I feel my energy has stabilized but my GI says I have digestive problems due to loss of appetite and poor eating habits over the past year before I found out I had a thyroid problem. I feel as tho my insides are inflammed ....my GI says that overall I must increase calories and gain weight to remedy this ...but it is very difficult to eat when you are always nauseas so she gave me some Zofran which works sometimes, but not always. What is your opinion. Is it a more gastric
and nutritionally based problem? Can thyroid hormone work properly if someone is underweight?
Customer: replied 5 years ago.
My stomach is always upset ....but it increases when I take my synthroid ....but not every time.
Symptoms are coming and going in a sporadic way and nearly impossible to control.
What are your thoughts?

JustAnswer in the News:

 
 
 
Ask-a-doc Web sites: If you've got a quick question, you can try to get an answer from sites that say they have various specialists on hand to give quick answers... Justanswer.com.
JustAnswer.com...has seen a spike since October in legal questions from readers about layoffs, unemployment and severance.
Web sites like justanswer.com/legal
...leave nothing to chance.
Traffic on JustAnswer rose 14 percent...and had nearly 400,000 page views in 30 days...inquiries related to stress, high blood pressure, drinking and heart pain jumped 33 percent.
Tory Johnson, GMA Workplace Contributor, discusses work-from-home jobs, such as JustAnswer in which verified Experts answer people’s questions.
I will tell you that...the things you have to go through to be an Expert are quite rigorous.
 
 
 

What Customers are Saying:

 
 
 
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
< Last | Next >
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
  • I thank-you so much! It really helped to have this information and confirmation. We will watch her carefully and get her in for the examination and US right away if things do not improve. God bless you as well! Claudia Albuquerque, NM
  • Outstanding response time less than 6 minutes. Answered the question professionally and with a great deal of compassion. Kevin Beaverton, OR
  • Suggested diagnosis was what I hoped and will take this info to my doctor's appointment next week.
    I feel better already! Thank you.
    Elanor Tracy, CA
  • Thank you to the Physician who answered my question today. The answer was far more informative than what I got from the Physicians I saw in person for my problem. Julie Lockesburg, AR
  • You have been more help than you know. I seriously don't know what my sisters situation would be today if you had not gone above and beyond just answering my questions. John and Stefanie Tucson, AZ
  • I have been dealing with an extremely serious health crisis for over three years, and one your physicians asked me more questions, gave me more answers and encouragement than a dozen different doctors who have been treating me!! Janet V Phoenix, AZ
 
 
 

Meet The Experts:

 
 
 
  • Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
< Last | Next >
  • http://ww2.justanswer.com/uploads/NU/nursescare4u/2013-3-31_03429_JApic.64x64.jpg Nurse Milli, RN's Avatar

    Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Doctor

    Satisfied Customers:

    102
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor (MD)

    Satisfied Customers:

    5622
    Emergency Medicine and Family Practice for over 26 years
  • http://ww2.justanswer.com/uploads/drphophalia/2007-08-23_095626_dr._arun_phophalia.jpg Dr. Arun Phophalia's Avatar

    Dr. Arun Phophalia

    Doctor (MD)

    Satisfied Customers:

    17025
    MBBS, MS (General Surgery), Fellowship in Sports Medicine
  • http://ww2.justanswer.com/uploads/VA/VANP/2012-6-6_235535_Skye2.64x64.jpg A. Schuyler, NP's Avatar

    A. Schuyler, NP

    Nurse Practitioner

    Satisfied Customers:

    12170
    Board Certified NP, MS, RN. Private practice & hospitalist
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Doctor (MD)

    Satisfied Customers:

    10029
    Over 20 yrs of Family Practice
  • http://ww2.justanswer.com/uploads/neurosurg/2009-10-06_120923_profile.jpg Dr. Mark's Avatar

    Dr. Mark

    Doctor (MD)

    Satisfied Customers:

    6234
    U.S. Physician/Surgeon in Neurosurgery
 
 
 

Related Health Questions